Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Have stomach pain, GI distress, liver enzymes elevated. Had antibiotics previously. Is this the cause?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9888 Questions
Question
I was recently on antibiotics for 10 days; on the 10th day developed stomach pain and GI distress. Still don't feel right; I had blood work done and my liver enzymes are elevated. Is this from the antibiotics? What should I do in the meantime; will see doctor next week for follow-up?
Posted Tue, 1 May 2012 in Liver and Gall Bladder
 
 
Answered by Dr. Praveen Tayal 49 minutes later
Hello,
Thanks for posting your query.
After taking antibiotics for ten days, it is common to have GI distress and diarrhea due to alteration of gut flora. Taking amox/ clav is associated with loose motions and a rise in the liver enzymes but it is all reversible after stopping the drug.
You need not worry. You will be fine soon.
Right now you can add probiotics to your daily regimen to bring back your gut flora to normal levels. Adding an antispamodic available with your pharmacist will also help in relieving your symptoms.
Try to have a nutritious, easy to digest food low in oils and spices.
Your physician will prescribe you further medicines suitable for you after an examination.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Have stomach pain, GI distress, liver enzymes elevated. Had antibiotics previously. Is this the cause? 13 hours later
Thank you! I did also have itching after I stopped the med so took some benedryl that helped. I finished the med on Nov. 4 but the reaction started that last day and I just had the liver enzymes testing last Saturday. How long does it take for the enzymes to go back to normal?
 
 
Answered by Dr. Praveen Tayal 1 hour later
Hello,

Thanks for writing again.

Usually the liver enzymes take 4-6 weeks to come back to normal levels after their synthesis in the body is reduced. You can have a repeat liver enzyme levels after three months.

Hope my answer is helpful. Please accept my answer in case you do not have further queries.

Regards
Above answer was peer-reviewed by
 
Follow-up: Have stomach pain, GI distress, liver enzymes elevated. Had antibiotics previously. Is this the cause? 25 hours later
Should I worry that it has been 4 weeks or does it take time for the enzymes to come back down? Did I harm my liver by taking the antibiotics?
 
 
Answered by Dr. Praveen Tayal 9 hours later
Hello,

Thanks for reverting.
The harm to the liver is minimal in such cases and such mild variations do occur on taking medicines.
Do not worry. Your enzymes will be back to normal in 2-3 more weeks.

I hope I have answered your query. Please accept my answer if you have no further queries.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor